Alert archive / North Dakota / Wind Advisories in 2023

Wind Advisory 17, NWS Bismarck, ND

December 17, 202320 counties in North Dakota

NWS Bismarck, ND issued this wind advisory at Dec 17, 2023, 9:32 AM CST for 20 counties in North Dakota. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Dec 17, 2023, 9:32 AM CST (15:32 UTC)
Expired
Dec 17, 2023, 8:00 PM CST
In force
10 hr
Issued by
NWS Bismarck, ND

Counties Bottineau County, ND, Burke County, ND, Burleigh County, ND, Dickey County, ND, Divide County, ND, Emmons County, ND, Foster County, ND, Kidder County, ND, LaMoure County, ND, Logan County, ND, McHenry County, ND, McIntosh County, ND, Mountrail County, ND, Pierce County, ND, Renville County, ND, Rolette County, ND, Sheridan County, ND, Stutsman County, ND, Wells County, ND, Williams County, ND

The radar

The Minot AFB radar (KMBX), 94 km from the middle of the area, began a volume at 15:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 3.5 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2023-12-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2023-12-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -84 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1526 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
-84 m²/s²
0-3 km storm-relative helicity
5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

642 
WWUS73 KBIS 171532
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
932 AM CST Sun Dec 17 2023

NDZ001>005-009>013-021>023-025-035>037-046>048-050-051-172345-
/O.NEW.KBIS.WI.Y.0017.231217T1532Z-231218T0200Z/
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McLean-Sheridan-Wells-Foster-Burleigh-Kidder-
Stutsman-Emmons-Logan-La Moure-McIntosh-Dickey-
Including the cities of Carrington, Portal, New Town, Sherwood,
Lignite, Underwood, Mohall, Parshall, Towner, Crosby, Turtle
Lake, Mcclusky, Wilton, Harvey, Gackle, Lamoure, Rolla,
Jamestown, Garrison, Oakes, Linton, Ellendale, Napoleon, Steele,
Stanley, Powers Lake, Shell Valley, Glenburn, Fessenden, Minot,
Edgeley, Williston, Velva, Bottineau, Kulm, Tappen, Bismarck, St.
John, Wishek, Ashley, Drake, Rolette, Goodrich, Columbus,
Bowbells, Rugby, Strasburg, Dunseith, and Washburn
932 AM CST Sun Dec 17 2023

...WIND ADVISORY IN EFFECT UNTIL 8 PM CST THIS EVENING...

* WHAT...Northwest winds around 30 mph with gusts up to 45 mph.

* WHERE...Portions of north central, northwest, south central, and 
  southeast North Dakota.

* WHEN...Until 8 PM CST this evening.

* IMPACTS...Objects left unsecured outside will be blown around. 

* ADDITIONAL DETAILS...Falling and blowing snow could cause 
  temporary visibility reductions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution. Winds this strong can make driving difficult, 
especially for high profile vehicles.

&&

$$

Johnson
4 follow-up statements
707 
WWUS73 KBIS 171856
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
1256 PM CST Sun Dec 17 2023

NDZ001>005-009>013-021>023-025-035>037-046>048-050-051-180200-
/O.CON.KBIS.WI.Y.0017.000000T0000Z-231218T0200Z/
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McLean-Sheridan-Wells-Foster-Burleigh-Kidder-
Stutsman-Emmons-Logan-La Moure-McIntosh-Dickey-
Including the cities of Carrington, Portal, New Town, Sherwood,
Lignite, Underwood, Mohall, Parshall, Towner, Crosby, Turtle
Lake, Mcclusky, Wilton, Harvey, Gackle, Lamoure, Rolla,
Jamestown, Garrison, Oakes, Linton, Ellendale, Napoleon, Steele,
Stanley, Powers Lake, Shell Valley, Glenburn, Fessenden, Minot,
Edgeley, Williston, Velva, Bottineau, Kulm, Tappen, Bismarck, St.
John, Wishek, Ashley, Drake, Rolette, Goodrich, Columbus,
Bowbells, Rugby, Strasburg, Dunseith, and Washburn
1256 PM CST Sun Dec 17 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM CST THIS EVENING...

* WHAT...Northwest winds around 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Portions of north central, northwest, south central, and 
  southeast North Dakota.

* WHEN...Until 8 PM CST this evening.

* IMPACTS...Objects left unsecured outside will be blown around. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution. Winds this strong can make driving difficult, 
especially for high profile vehicles.

&&

$$

Johnson
567 
WWUS73 KBIS 172043
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
243 PM CST Sun Dec 17 2023

NDZ001>005-009>013-021>023-025-035>037-046>048-050-051-180200-
/O.CON.KBIS.WI.Y.0017.000000T0000Z-231218T0200Z/
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McLean-Sheridan-Wells-Foster-Burleigh-Kidder-
Stutsman-Emmons-Logan-La Moure-McIntosh-Dickey-
Including the cities of Carrington, Portal, New Town, Sherwood,
Lignite, Underwood, Mohall, Parshall, Towner, Crosby, Turtle
Lake, Mcclusky, Wilton, Harvey, Gackle, Lamoure, Rolla,
Jamestown, Garrison, Oakes, Linton, Ellendale, Napoleon, Steele,
Stanley, Powers Lake, Shell Valley, Glenburn, Fessenden, Minot,
Edgeley, Williston, Velva, Bottineau, Kulm, Tappen, Bismarck, St.
John, Wishek, Ashley, Drake, Rolette, Goodrich, Columbus,
Bowbells, Rugby, Strasburg, Dunseith, and Washburn
243 PM CST Sun Dec 17 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM CST THIS EVENING...

* WHAT...Northwest winds around 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Portions of north central, northwest, south central, and 
  southeast North Dakota.

* WHEN...Until 8 PM CST this evening.

* IMPACTS...Objects left unsecured outside will be blown around. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution. Winds this strong can make driving difficult, 
especially for high profile vehicles.

&&

$$

Johnson
740 
WWUS73 KBIS 172349
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
549 PM CST Sun Dec 17 2023

NDZ001>005-009>013-021>023-035-036-046-047-050-180100-
/O.CAN.KBIS.WI.Y.0017.000000T0000Z-231218T0200Z/
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McLean-Sheridan-Wells-Burleigh-Kidder-Emmons-Logan-
McIntosh-
Including the cities of Portal, Rolla, Rugby, Harvey, Goodrich,
Gackle, Glenburn, Wilton, Sherwood, New Town, Mcclusky, Stanley,
Ashley, Garrison, Dunseith, Tappen, Columbus, Bowbells, Bismarck,
Strasburg, Shell Valley, St. John, Powers Lake, Lignite, Turtle
Lake, Williston, Underwood, Wishek, Bottineau, Linton, Fessenden,
Napoleon, Minot, Towner, Parshall, Drake, Velva, Mohall, Crosby,
Rolette, Steele, and Washburn
549 PM CST Sun Dec 17 2023

...WIND ADVISORY IS CANCELLED...

Winds have dropped below advisory criteria, and will continue to 
rapidly diminish through this evening.

$$

NDZ025-037-048-051-180200-
/O.CON.KBIS.WI.Y.0017.000000T0000Z-231218T0200Z/
Foster-Stutsman-La Moure-Dickey-
Including the cities of Ellendale, Lamoure, Kulm, Carrington,
Edgeley, Oakes, and Jamestown
549 PM CST Sun Dec 17 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM CST THIS EVENING...

* WHAT...Northwest winds to around 30 mph with gusts up to 45 mph 
  expected.

* WHERE...James River Valley.

* WHEN...Until 8 PM CST this evening.

* IMPACTS...Objects left unsecured outside will be blown around. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution. Winds this strong can make driving difficult, 
especially for high profile vehicles.

&&

$$

Heinert
270 
WWUS73 KBIS 180131
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
731 PM CST Sun Dec 17 2023

NDZ025-037-048-051-180245-
/O.EXP.KBIS.WI.Y.0017.000000T0000Z-231218T0200Z/
Foster-Stutsman-La Moure-Dickey-
Including the cities of Ellendale, Lamoure, Kulm, Carrington,
Edgeley, Oakes, and Jamestown
731 PM CST Sun Dec 17 2023

...WIND ADVISORY WILL EXPIRE AT 8 PM CST THIS EVENING...

Winds have dropped below advisory criteria, and will continue to 
rapidly diminish through this evening.

$$

Heinert

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this wind advisory went out at Dec 17, 6:21 AM CST, 3 hours 11 minutes earlier. Its key messages:

  • A weak upper level wave will bring low to medium chances for light snow to northwest North Dakota, and much of the central, including the Devil's Lake Basin and James River Valley.
  • There are low to medium chances for light accumulations (greater than 0.01 inches) over the Turtle Mountains and portions of the Devil's Lake Basin and James River Valley. However, chances are very low for totals of an inch or greater.
  • Windy conditions will accompany the passage of this upper level wave and a surface cold front.
  • Above normal temperatures continue through next week and beyond.
Area forecast discussion, Dec 17, 6:21 AM CST, 3 hours 11 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
621 AM CST Sun Dec 17 2023

.KEY MESSAGES...

- A weak upper level wave will bring low to medium chances for
  light snow to northwest North Dakota, and much of the central,
  including the Devil's Lake Basin and James River Valley.

- There are low to medium chances for light accumulations
  (greater than 0.01 inches) over the Turtle Mountains and
  portions of the Devil's Lake Basin and James River Valley.
  However, chances are very low for totals of an inch or
  greater.

- Windy conditions will accompany the passage of this upper
  level wave and a surface cold front.

- Above normal temperatures continue through next week and
  beyond.

&&

.UPDATE...
Issued at 609 AM CST Sun Dec 17 2023

As radar echoes have started to increase over the northwest, we
have seen ground truth that at least some light snow is making
it down to the ground. Light snow/snow showers will continue to
move into portions of the central through the morning. No major
changes were needed for this update. Just tweaked precpitation
chances to better reflect radar observations and trends.

&&

.DISCUSSION...
Issued at 300 AM CST Sun Dec 17 2023

Western and central North Dakota sits under the influence of
broad northwest flow aloft. An embedded weak shortwave was
noted upstream on Water Vapor Satellite imagery, over western
Montana and southern Alberta/Saskatchewan. As the wave
approaches, mid clouds will continue to spread from western
North Dakota into the central.

By later this morning, and into the early afternoon hours, low
to medium chances for light snow will develop over the northwest
and spread into the central. Totals associated with this weak
wave will not be overly impressive with low to medium chances
(10 to 40 percent) for light accumulations (greater than 0.1
inches) over the Turtle Mountains and vicinity, and into
portions of the Devil's Lake Basin and James River Valley.
Increasing the threshold to one inch, probabilities dip into
the very low categories (less than 10 percent).

Perhaps the bigger story for this wave and frontal passage will
be the northwest winds this afternoon. Decent pressure rises
will filter in behind the frontal passage, collocated with some
brief strong cold air advection, and steep low level lapse
rates. Recent runs of the EFI have also started to amp up with
values greater than 0.8 (and even some speckles of 0.9) over
much of the north central and northeast. Forecast soundings here
suggest the potential for up to 40 knots of wind or so
available to mix down to the surface. However, we will likely
see plenty of cloud cover over the most favorable areas for
winds so it is uncertain how much will be able to mix down. It
would not be a surprise to see a few advisory level gusts, but
we do not expect these values to be widespread enough to issue a
Wind Advisory at this time. Winds will diminish this evening
and into the overnight hours, eventually becoming light and
variable.

After today, the forecast remains dry through the rest of the
work week but ensembles continue to struggle resolving the weak
and low predictability pattern. While most solutions agree we
transition to more of a zonal flow aloft midweek, a few
solutions do suggest the potential for at least some weak (and
dry) progressive troughing moving through in the Wednesday night
through Friday morning time frame. This uncertainty is
illustrated well when looking at NBM high temperature spreads.
Ensemble spread remains fairly tight through Tuesday but then
increases Wednesday and through the end of the week (although
spread has decreased since yesterday's early morning forecast
package, as fewer members are suggesting troughing potential).
Even with the spread, confidence remains quite high that highs
will remain in above normal categories through the week and
beyond.

&&

.AVIATION /12Z TAFS THROUGH 12Z MONDAY/...
Issued at 609 AM CST Sun Dec 17 2023

Expect mid level clouds to blanket western and central North
Dakota through much of the period. A weak storm system will
bring some light snow to the northwest and central this morning,
potentially into the James River Valley by early afternoon.
Patchy MVFR ceilings will be possible in the vicinity and under
these pockets of light snow. Gusty northwest winds will start
to develop from west to east this morning with gusts up to 35
knots through the afternoon hours. Winds will then start to
diminish quickly after sunset.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
None.

&&

UPDATE...ZH
DISCUSSION...ZH
AVIATION...ZH
Hazardous weather outlook, Dec 17, 6:21 AM CST, 3 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
621 AM CST Sun Dec 17 2023

NDZ001-002-009-010-017-018-031-032-181230-
Divide-Burke-Williams-Mountrail-McKenzie-Dunn-Golden Valley-
Billings-
621 AM CST Sun Dec 17 2023 /521 AM MST Sun Dec 17 2023/

This Hazardous Weather Outlook is for portions of northwest North
Dakota and southwest North Dakota.

.DAY ONE...Today and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ003>005-011>013-019>023-025-033>037-040>048-050-051-181230-
Renville-Bottineau-Rolette-Ward-McHenry-Pierce-Mercer-Oliver-
McLean-Sheridan-Wells-Foster-Stark-Morton-Burleigh-Kidder-
Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-
La Moure-McIntosh-Dickey-
621 AM CST Sun Dec 17 2023 /521 AM MST Sun Dec 17 2023/

This Hazardous Weather Outlook is for portions of north central
North Dakota, south central North Dakota, southeast North Dakota,
and southwest North Dakota.

.DAY ONE...Today and Tonight

Gusty northwest winds will develop this afternoon. A few gusts up
to 45 mph will be possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Nearby

Wind Advisories in North Dakota, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.